Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 106, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 19, 2003, 9:12 PM CST for Randolph County, Alabama. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 19, 2003, 9:12 PM CST (03:12 UTC)
- Expired
- Mar 19, 2003, 10:15 PM CST
- In force
- 63 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Randolph County, AL
The radar
The Atlanta radar (KFFC), 81 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 753 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 467 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 200312
SVRBHM
ALC111-200415-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
913 PM CST WED MAR 19 2003
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RANDOLPH COUNTY IN EAST CENTRAL ALABAMA
* UNTIL 1015 PM CST
* AT 913 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER WOODLAND...MOVING NORTHEAST AT 20 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...NEWELL AND
WEDOWEE.
LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3350 8533 3335 8528 3312 8560 3332 8564
3349 8545
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 7:02 PM CST, 2 hours 10 minutes earlier.
Area forecast discussion, Mar 19, 7:02 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 702 PM CST WED MAR 19 2003 WILL ISSUE AN UPDATE ON THE ZONE PACKAGE AROUND 7 PM MAINLY FOR CANCELATION OF THE TORNADO WATCH FOR EASTERN ZONES. PLENTY OF REPORTS OF HAIL AND A FEW REPORTS OF WIND DAMAGE. NUMEROUS REPORTS OF FUNNEL CLOUDS WITH SOME DAMAGE AND SURVEY TEAMS WILL INVESTIGATE TOMORROW. ONGOING THUNDERSTORMS GENERALLY CONFINED SOUTHEAST OF A LINE FROM ROANOKE TO ALEXANDER CITY TO MONTGOMERY. LATEST SURFACE ANALYSIS INDICATES DRY LINE ORIENTED NORTH-SOUTH ALMOST CUTTING THE STATE IN HALF. SOME OF THE STORMS COULD STILL BE STRONG IN SOUTHEAST SECTIONS FOR THE NEXT FEW HOURS. ADDITIONAL UPDATE MAY OCCUR LATER THIS EVENING. .BHM...NONE. LINHARES/75
Hazardous weather outlook, Mar 19, 12:45 PM CST, 8 hours 27 minutes before
ALZ011>015-017>050-192100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1245 PM CST WED MAR 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER ALABAMA THROUGH TONIGHT AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE STATE. THEY WILL BE MAINLY EAST OF INTERSTATE 65. A FEW OF THE STORMS MAY BE STRONG TO SEVERE...AND ISOLATED TORNADOES ARE ALSO POSSIBLE. THE SEVERE THREAT WILL BE MAINLY CONFINED TO EAST ALABAMA. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS ALABAMA THROUGH THURSDAY NIGHT. HOWEVER...A LACK OF DEEP MOISTURE WILL HINDER THUNDERSTORM DEVELOPMENT. AT THIS TIME...IT APPEARS THAT THURSDAY NIGHT WILL BE THE FAVORED PERIOD FOR ANY SEVERE THUNDERSTORMS... AS A WEAK COLD FRONT APPROACHES THE AREA. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL BE NECESSARY AT TIMES THROUGH TONIGHT.
In the hours before
Local storm report, Mar 19, 4:28 PM CST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
428 PM CST WED MAR 19 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0329 PM GOLDVILLE AL FUNNEL CLOUD
03/19/03 TALLAPOOSA REPORTED BY TALLAPOOSA
COUNTY EMA.
0329 PM NEW SITE AL 0.75 IN HAIL
03/19/03 TALLAPOOSA REPORTED BY TALLAPOOSA
COUNTY EMA.
0330 PM WELLBORN AL 1.75 IN HAIL
03/19/03 CALHOUN REPORTED BY CALHOUN
COUNTY EMA.
0330 PM ANNISTON AL 0.75 IN HAIL
03/19/03 CALHOUN PUBLIC REPORT.
0330 PM ANNISTON AL FUNNEL CLOUD
03/19/03 CALHOUN REPORTED BY HAM RADIO
OPERATOR AND TRAINED
STORM SPOTTER.Local storm report, Mar 19, 5:02 PM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
502 PM CST WED MAR 19 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0336 PM NEW SITE AL 0.88 IN HAIL
03/19/03 TALLAPOOSA REPORTED BY TALLAPOOSA
COUNTY EMA.
0340 PM ANNISTON AL 0.88 IN HAIL
03/19/03 CALHOUN REPORTED BY WGRW RADIO.
0342 PM SAKS AL 1.75 IN HAIL
03/19/03 CALHOUN REPORTED BY CALHOUN
COUNTY EMA.
0345 PM TALLADEGA AL 0.75 IN HAIL
03/19/03 TALLADEGA REPORTED BY TALLADEGA
COUNTY EMA.
0345 PM OXFORD AL FUNNEL CLOUD
03/19/03 CALHOUN REPORTED BY TRAINED STORM
SPOTTER.
0345 PM GAYLESVILLE AL FUNNEL CLOUD
03/19/03 CHEROKEE REPORTED BY WEIS RADIO.
0350 PM RINGGOLD AL WIND DAMAGE
03/19/03 CHEROKEE POWER LINES AND TREES
DOWN ON COUNTY ROAD 91,
COUNTY ROAD 56, AND
HIGHWAY 35 N. REPORTED
BY WEIS RADIO.
0400 PM DAVISTON AL 1.00 IN HAIL
03/19/03 TALLAPOOSA REPORTED BY TALLAPOOSA
COUNTY EMA.
0415 PM WADLEY AL 0.88 IN HAIL
03/19/03 RANDOLPH REPORTED BY RANDOLPH
COUNTY EMA.
0445 PM ROANOKE AL 1.00 IN HAIL
03/19/03 RANDOLPH REPORTED BY RANDOLPH
COUNTY EMA.
0447 PM ROANOKE AL 1.75 IN HAIL
03/19/03 RANDOLPH REPORTED BY ROANOKE RADIO
STATION.
0450 PM WHITES CROSSROADS AL 0.88 IN HAIL
03/19/03 RANDOLPH REPORTED BY HAM RADIO
OPERATOR.Special weather statement, Mar 19, 5:23 PM CST, 3 hours 49 minutes before
ALZ027>029-036>038-041>050-200100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 523 PM CST WED MAR 19 2003 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM TORNADO WATCH NUMBER 58... AUTAUGA...COOSA...LOWNDES...TALLADEGA... THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 58 WHICH IS IN EFFECT UNTIL 700 PM... BARBOUR...BULLOCK...CHAMBERS...CLAY...ELMORE... LEE...MACON...MONTGOMERY...PIKE...RANDOLPH... RUSSELL...TALLAPOOSA...
Local storm report, Mar 19, 6:31 PM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
631 PM CST WED MAR 19 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 6 NW ROANOKE AL 4.00 IN HAIL
03/19/03 RANDOLPH SOFTBALL SIZE HAIL
REPORTED IN THE
FRIENDSHIP COMMUNITY.
COLLECTED UP TO A FOOT
DEEP. REPORTED BY
RANDOLPH COUNTY EMA.
0505 PM ROANOKE AL 1.75 IN HAIL
03/19/03 RANDOLPH REPORTED BY RANDOLPH
COUNTY EMA.
0510 PM OPELIKA AL 0.75 IN HAIL
03/19/03 LEE PUBLIC REPORT.
0510 PM 8 S PHENIX CITY AL 0.75 IN HAIL
03/19/03 RUSSELL REPORTED BY RUSSELL
COUNTY EMA.
0520 PM SMITHS AL 0.25 IN HAIL
03/19/03 LEE REPORTED BY LEE COUNTY
EMA.Local storm report, Mar 19, 7:54 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
754 PM CST WED MAR 19 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM ANNISTON ARMY DEPOT AL FUNNEL CLOUD
03/19/03 CALHOUN SPOTTED 7 MILES W OF
HIGHWAY 431. REPORTED BY
TRAINED STORM SPOTTER.
0500 PM 5 S FORT MITCHELL AL FUNNEL CLOUD
03/19/03 RUSSELL REPORTED BY RUSSELL
SHERIFFS OFFICE.
0510 PM FORT MITCHELL AL 0.75 IN HAIL
03/19/03 RUSSELL REPORTED BY RUSSELL
SHERIFFS OFFICE.
0545 PM LAFAYETTE AL 1.75 IN HAIL
03/19/03 CHAMBERS REPORTED BY CHAMBERS
COUNTY EMA.
0647 PM MILLTOWN AL 1.00 IN HAIL
03/19/03 CHAMBERS REPORTED BY CHAMBERS
COUNTY EMA.Special weather statement, Mar 19, 8:03 PM CST, 1 hour 9 minutes before
ALZ029-200230- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 803 PM CST WED MAR 19 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR RANDOLPH COUNTY UNTIL 830 PM CST... .SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM. AT 800 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 5 MILES EAST OF WEDOWEE...MOVING NORTHEAST AT 35 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WOODLAND AND WEDOWEE THROUGH 830 PM CST. THE PRIMARY THREAT FROM THESE STORMS IS PEA TO MARBLE SIZED HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. LAT...LON 3330 8554 3317 8539 3341 8506 3357 8525
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.